TOXIC reactions following penicillin therapy in human beings are uncommon. Few significant complications were noted in the several large series of cases1 reported in the current literature. The reactions to the drug itself are usually of an allergic nature and are then manifested clinically as some type of dermatitis. The manner in which one is exposed to the penicillin, whether externally or parenterally, will determine within limits the nature of the dermatitic response. There are three clinical types of reaction to the commercial penicillin: (1) urticaria, (2) the erythematovesicular group of reactions and (3) contact dermatitis. The first two follow the injection route only, while contact dermatitis occurs only after external exposure. This report will be devoted to a discussion of these three types and a presentation of illustrative cases.
Urticaria, the most frequently seen complication, is the result of a mechanism analogous to that
BAUER GH. ALLERGIC DERMATOSES COMPLICATING PENICILLIN THERAPY. Arch Derm Syphilol. 1946;54(3):292–299. doi:10.1001/archderm.1946.01510380039005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: